Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On resultants

Author: Gerald Myerson
Journal: Proc. Amer. Math. Soc. 89 (1983), 419-420
MSC: Primary 13B25; Secondary 10M05
MathSciNet review: 715856
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ f$ and $ g$ be polynomials with coefficients in a commutative ring $ A$. Let $ f$ be monic. We show that the resultant of $ f$ and $ g$ equals the norm from $ A[x]{\text{/(}}f{\text{)}}$ to $ A$ of $ g$. As a corollary we deduce that if $ c$ is in $ A$ and also in the ideal generated by $ f$ and $ g$, then the resultant divides $ {c^n}$, where $ n$ is the degree of $ f$.

References [Enhancements On Off] (What's this?)

  • [1] W. D. Brownawell, Some remarks on semi-resultants, Transcendence theory: advances and applications (Proc. Conf., Univ. Cambridge, Cambridge, 1976) Academic Press, London, 1977, pp. 205–210. MR 0480370
  • [2] L. N. Vaseršteĭn and A. A. Suslin, Serre's problem on projective modules over polynomial rings, and algebraic $ f$-theory, Math. USSR-Izv. 10 (1976), 937-1001. MR 56 #5560.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 13B25, 10M05

Retrieve articles in all journals with MSC: 13B25, 10M05

Additional Information

Keywords: Resultants
Article copyright: © Copyright 1983 American Mathematical Society